Michigan, 2013Lake-Effect Snow and Winter Weather in Michigan, December 5 to 8, 2013
December 5 to 8, 2013 · NWS MQT · 4 events in 3 counties and zones
Colder Arctic air moving in behind a departing low pressure system produced heavy lake effect snow and blowing snow over portions of the Keweenaw Peninsula and over Alger County from the 5th into the 8th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colder Arctic air moving in behind a departing low pressure system produced heavy lake effect snow and blowing snow over portions of the Keweenaw Peninsula and over Alger County from the 5th into the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 5, 5:05 AM EST, 55 minutes earlier.
Area forecast discussion, Dec 5, 5:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
505 AM EST THU DEC 5 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 504 AM EST THU DEC 5 2013
CONTINUED THE LAKE EFFECT SNOW ADVISORY FOR THE KEWEENAW WHICH WAS
EXTENDED THROUGH SUNDAY MORNING.
RADAR AND SURFACE OBSERVATIONS THIS MORNING ARE ONLY SHOWING A FEW
LINGERING SNOW SHOWERS OVER CENTRAL PORTIONS OF THE UPPER PENINSULA
WITH WINDS BEGINNING TO GUST OUT OF THE SOUTHWEST TO NEARLY 30MPH.
ALSO A WIDE RANGE OF TEMPERATURES ARE BEING DISPLAYED ACROSS THE CWA
WITH IWD AROUND 19F WILE NEWBERRY IS AROUND 36F. THE COOL DOWN IS
EXPECTED TO CONTINUE THROUGH THE DAY.
TODAY AND TONIGHT....LOW PRESSURE CENTERED OVER UPPER MICHIGAN AND
LAKE SUPERIOR EARLY THIS MORNING...WHILE A COLD FRONT WHILE A COLD
FRONT STRETCHES SOUTH AND WESTWARD FROM NORTH CENTRAL WI TO
SOUTHEAST MN AS OF 06Z. THE LOW IS EXPECTED TO CONTINUE
NORTHEASTWARD...PUSHING INTO ONTARIO BY DAY BREAK TODAY. AS THIS
HAPPENS THE COLD FRONT WILL HAVE PASSED THROUGH ALLOWING
TEMPERATURES TO DROP SIGNIFICANTLY ACROSS THE CWA. THIS WILL ALLOW
ANY LIQUID REMAINING ON THE ROADWAYS TO REFREEZE ALLOWING TRAVEL TO
CONTINUE TO BE SLIPPERY ONCE AGAIN...THEREFORE...HAVE ISSUED A SPS
TO DRAW ATTENTION TO THIS POTENTIAL HAZARD. THE POSITIVE SIDE OF
THIS FORECAST PERIOD IS THAT THE MIXED PRECIPITATION HAS MOVED OUT
OF THE AREA...LEAVING TEMPERATURES ALOFT COLD ENOUGH TO KEEP
PRECIPITATION IN THE FORM OF SNOW AS THE UPPER LEVEL TROUGH
ASSOCIATED WITH THE SURFACE LOW PUSHES OVERHEAD. FOR THE
DETAILS...WINDS WILL BECOME FAIRLY STRONG OUT OF THE WEST AS THE
SURFACE CONTINUES LIFTS NORTHEASTWARD FROM NORTHERN LAKE SUPERIOR AS
OF 12Z/05 TO NEAR JAMES BAY BY 18Z/05...WHERE IT WILL BECOME NEARLY
STATIONARY.
WITH THE COLD AIR ADVECTION ACROSS THE RELATIVELY WARM WATERS OF
LAKES SUPERIOR IN THE WAKE OF THE LOW...LAKE EFFECT SNOW WILL BECOME
A CONCERN...ESPECIALLY FOR WESTERLY WIND FAVORED SNOW BELTS OF THE
UPPER PENINSULA. AT 850MB THE COLDER TEMPERATURES REALLY START TO
BUILD INTO THE AREA BY 12Z/05 WITH MUCH OF THE WESTERN HALF OF THE
U.P. UNDER -10C TO -14C 850MB TEMPS. THIS WILL AGAIN BE FAVORABLE
FOR LAKE EFFECT SNOW DEVELOPMENT AS LAKE SURFACE TEMPERATURES ARE
CURRENTLY RUNNING AROUND 4C TO 5C. TEMPERATURE INVERSION HEIGHTS
AROUND 12Z ARE PROGGED TO BE AROUND 7KFT WITH MOISTURE AND LIFT
BEGINNING TO BE COLLOCATED IN THE FAVORED DGZ...MAINLY OVER THE
KEWEENAW PENINSULA. EVEN COLDER TEMPERATURES ARE EXPECTED TO PUSH IN
AT 850MB BY EARLY AFTERNOON AROUND 18Z WITH 850MB TEMPERATURES
RANGING FROM -14C OVER THE EAST TO -17 OVER THE WEST AND INVERSION
HEIGHTS LIFT TO AROUND 8KFT. THIS HELPS TO PLACE A GREATER DEAL OF
MOISTURE AN FORCING IN THE DGZ...ALLOWING FOR BETTER SNOW GROWTH
OVER THE KEWEENAW PENINSULA. REALLY NOT MANY CHANGES OCCUR FROM
18Z/05 THROUGH 06Z/06...EXCEPT FOR EVEN COLDER AIR PRESSES INTO THE
UPPER PENINSULA AT 850MB...WITH TEMPERATURES AT THAT LEVEL DROPPING
TO -20C OVER THE WESTERN U.P. SLIGHTLY DRYER AIR BUILDS IN ALOFT BY
06Z WHICH WILL LIKELY HELP TO REDUCE THE INTENSITY OF THE LAKE
EFFECT SNOW ACROSS THE KEWEENAW.
AWAY FROM THE KEWEENAW PENINSULA...THE MAIN ISSUE DURING THIS ENTIRE
TIME FRAME WILL BE MUCH COLDER TEMPERATURES BUILDING INTO THE
REGION. THE THICK CLOUD BANK THAT HAS LINGERED OVER MUCH OF THE AREA
OVER THE PAST COUPLE OF DAYS WILL TRY TO FINALLY BREAK UP...MAINLY
AWAY FROM LAKE SUPERIOR. THIS CLEARING ALONG WITH THE AFOREMENTIONED
COLDER 850MB TEMPERATURES WILL ALLOW OVERNIGHT LOWS TO DROP INTO THE
SINGLE DIGITS ABOVE ZERO OVER MUCH OF THE U.P. WITH THE INLAND WEST
AREAS POSSIBLY DROPPING INTO SINGLE DIGITS BELOW ZERO. THESE BELOW
ZERO TEMPERATURES COUPLED WITH WEST WINDS CLOSE TO 10 MPH OVERNIGHT
WILL MAKE WIND CHILL READINGS FALL TO 15 TO 20 BELOW ZERO. THIS
WOULD BE MARGINAL FOR A WIND CHILL ADVISORY...BUT THIS MAY BE NEEDED
BY THE AFTERNOON UPDATE.
ALSO...AWAY FROM THE KEWEENAW DECIDED TO ISSUE A GALE WARNING FOR
NORTHWESTERN LAKE MICHIGAN AS TIGHT PRESSURE GRADIENT BUILDS OVER
THE AREA ALONG WITH CAA ALLOWING STRONGER WINDS ALOFT TO MIX DOWN TO
THE RELATIVELY WARM SURFACE OF THE LAKE. RUC ANALYSIS SHOWS THE
POTENTIAL FOR 38KT WINDS TO MIX DOWN TO THE SURFACE OF THE LAKE.
ALREADY THIS MORNING THERE WERE A COUPLE OF OBS COMING IN WITH GUSTS
TO 32KTS...WITH THESE GUSTS LIKELY TO INTENSIFY THROUGH THIS
AFTERNOON.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 504 AM EST THU DEC 5 2013
MAIN FCST CONCERNS IN THE LONG TERM INCLUDE TEMPS/LES MAINLY IN THE
W-NW SN BELTS AND THE POTENTIAL FOR ANOTHER LARGER SCALE SN EVENT
EARLY NEXT WEEK. OVERALL TEMPS WL RUN WELL BLO NORMAL MOST OF THE
LONGER TERM WITH ARCTIC AIRMASSES DOMINATING.
FRI INTO SAT...AS THE LO TO THE NE DRIFTS SLOWLY INTO QUEBEC AND
ARCTIC HI PRES SLIDES FM WRN CANADA INTO THE NRN PLAINS...THE STEADY
FLOW OF VERY COLD AIR IS PROGGED TO GRDLY VEER TOWARD THE WNW AND
DIMINISH WITH TIME AS H85 TEMPS FALL SLOWLY TO ARND -17C OVER THE E
AND -21C OVER THE W BY 12Z SAT. THIS TYPICAL WINTER WX REGIME WL
FAVOR NEARLY CONTINUOUS LES IN THE FAVORED SN BELTS. A SHRTWV
TRACKING EWD THRU SRN ONTARIO/NRN LK SUP ON FRI NGT AND ACCOMPANYING
DEEPER MSTR MAY RESULT IN SOME ENHANCEMENT TO THE LES. ALTHOUGH THE
WINDS/BLSN WL BE DIMINISHING GRDLY...EXPECT LES/WINTER WX ADVYS TO
BE IN PLACE FOR THE FAVORED LES BELTS WITH FAVORABLE ALIGNMENT OF
THE LLVL OMEGA WITHIN THE DGZ. WENT HIER THAN MODEL CONSENSUS POPS
FOR LES IN THE FAVORED SN BELTS...USING CLIMATOLOGY GRIDS TO
EVALUATE THE POPS. AS THE LLVL WINDS DIMINISH...LAND BREEZE CNVGC
MAY PLAY A MORE IMPORTANT ROLE IN ENHANCING THE LES BANDS IN SOME
PLACES...WITH AT LEAST LOCALLY HEAVIER SN FALL APRCHG WARNING
CRITERIA. THIS POTENTIAL APPEARS GREATEST NEAR LK SUP E OF GRAND
MARAIS ON FRI NGT. SN/WATER RATIOS WL ALSO LIKELY BE MORE FVRBL FOR
LARGER FLAKES AS THE FLAKE FRACTURING DIMINISHES WITH THE WEAKENING
WINDS. AWAY FM THE FAVORED SN BELTS...THE WX DURING THIS TIME WL BE
VERY COLD BUT DRY. SUB ZERO MIN TEMPS WITH DAYTIME TEMPS STRUGGLING
TO RISE ABV 10F WL THE RULE OVER THE INTERIOR W HALF WITHIN THE LESS
MODIFIED ARCTIC AIR.
SAT NGT/SUN...THE SLOW EWD PUSH OF THE ARCTIC HI CENTER FM THE NRN
PLAINS THRU THE GREAT LKS/SLOWLY BACKING WINDS TO WSW ON SUN WL
CAUSE THE LES TO DIMINISH. THESE SHSN WL LINGER THE LONGEST OVER THE
KEWEENAW...AND EXTNENDED LES ADVY FOR THAT AREA UNTIL 12Z SUN.
DEPENDING ON HOW QUICKLY WAD CLDS SPILL INTO THE UPR LKS ON SUN TO
THE E OF A DEEPENING TROF IN THE PLAINS...TEMPS AT SOME PLACES OVER
THE INTERIOR ON EARLY SUN MRNG MAY FALL INTO THE TEENS BLO ZERO WITH
LGT WINDS UNDER THE ARRIVING SFC HI CENTER.
EXTENDED...NEXT LARGER SCALE PCPN EPISODE IS LIKELY TO ARRIVE ON SUN
NGT INTO EARLY MON. SOME OF THE LONGER TERM MODELS WERE SHOWING A
PHASING OF THE ARCTIC/POLAR BRANCHES WITH A DEEPER SFC LO TRACKING
THRU THE WCENTRAL GREAT LKS. IF THIS SCENARIO WERE TO VERIFY...A
WDSPRD ADVY SN WL BE PSBL OVER MUCH OF THE CWA. BUT THE MORE RECENT
LONGER TERM GUIDANCE APPEARS TO BE SHIFTING TOWARD LESS PHASING/A
WEAKER SFC LO THAT WOULD CAUSE JUST A FEW INCHES...MAINLY OVER THE E
CLOSER TO LO TRACK THRU LOWER MI. SINCE THE TREND HAS BEEN FOR A
WEAKER LO...GUIDANCE IS ALSO INDICATING THE AIRMASS FOLLOWING INTO
THE UPR LKS FOR LATER MON INTO TUE MAY NOT BE AS COLD AS PREVIOUSLY
INDICATED...WITH H85 TEMPS DOWN TO -25C INSTEAD OF -28C OR EVEN
-30C. STILL...LES WOULD BE A GOOD BET IN THE NW WIND SNOW BELTS. A
NUMBER OF THE LONGER TERM MODELS INDICATE A CLIPPER LO PRES MIGHT
TRACK THRU THE UPR LKS ON TUE AND BRING ANOTHER PERIOD OF MORE
WDSPRD -SN. THE CHILLY NW FLOW BTWN THE DEPARTING CLIPPER LO IN
ONTARIO AND HI PRES SINKING INTO THE CENTRAL CONUS WL THEN BRING
ANOTHER ROUND OF LES IN THE FAVORED SN BELTS. FINALLY...SOME OF THE
EXTENDED GUIDANCE IS HINTING THE UPR FLOW WL TREND MORE ZONAL LATER
NEXT WEEK AND BRING A MODERATION TO THE ARCTIC CHILL.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1246 AM EST THU DEC 5 2013
LOW PRESSURE LIFTING NORTHEASTWARD OUT OF THE AREA WILL ALLOW SOME
LINGERING DRIZZLE THROUGH 08Z/05 KEEPING VSBY DOWN AT KSAW BEFORE A
COLD FRONT PUSHES INTO THE AREA. WINDS ARE EXPECTED TO BECOME
WESTERLY THROUGH THE OVERNIGHT HOURS WITH GUSTS INCREASING TO NEARLY
30 KNOTS AT TIMES. IWD AND CMX MAY ALSO HAVE SOME LINGERING DRIZZLE
BEFORE THE STRONGER...COLDER WINDS PUSH IN DROPPING CEILINGS DOWN AND
INCREASING THE POTENTIAL FOR LAKE EFFECT SNOW...ESPECIALLY DURING THE
DAY THURSDAY. THE PREVIOUSLY MENTIONED GUSTY WINDS MAY ALSO ACT TO
REDUCE VISIBILITY AT CMX AND IWD IF BLSN BECOMES AN ISSUE.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 504 AM EST THU DEC 5 2013
EXPECT W GALES AS HI AS 40-45 KTS TO DEVELOP OVER LAKE SUPERIOR
TODAY AND CONTINUE INTO TONIGHT WITH SHARPENING PRES GRADIENT ON THE
SW FLANK OF LO PRES MOVING NE THRU ONTARIO. FREEZING SPRAY WILL ALSO
DEVELOP AS VERY COLD ARCTIC AIR SPILLS OUT OVER THE LAKE. THERE MAY
BE POCKETS OF HEAVY FREEZING SPRAY TONIGHT. THE W GALES WILL THEN
SLOWLY DIMINISH W-E LATE TONIGHT/FRI AS THE PRES GRADIENT SLOWLY
SLACKENS WITH THE SLOW APPROACH OF HI PRES FROM THE NORTHERN PLAINS.
WINDS WILL TURN TO THE S-SW ON SUN AND DIMINISH UNDER 15 KTS WITH
THE PASSAGE OF THE HI PRES TO THE E. A LO PRES SYSTEM MOVING NE THRU
LOWER MI ON SU NIGHT WILL FOLLOW THE DEPARTING HI. NW GALES AND MORE
FREEZING SPRAY WILL THEN DEVELOP ON MON AS ANOTHER ARCTIC AIRMASS
INVADES THE UPPER GREAT LAKES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST SUNDAY FOR MIZ001-003.
LAKE SUPERIOR...
GALE WARNING UNTIL 11 AM EST FRIDAY FOR LSZ265>267.
GALE WARNING UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR LSZ162.
GALE WARNING UNTIL 11 AM EST FRIDAY FOR LSZ264.
GALE WARNING UNTIL 4 AM EST FRIDAY FOR LSZ263.
GALE WARNING UNTIL 7 PM EST THIS EVENING FOR LSZ246>248-250-251.
GALE WARNING UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
LSZ241>245.
LAKE MICHIGAN...
GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR LMZ221-248-250.
&&
SHORT TERM...KEC
LONG TERM...KC
AVIATION...KEC
MARINE...KCHazardous weather outlook, Dec 5, 5:36 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
536 AM EST THU DEC 5 2013
MIZ001>007-009>014-084-085-061200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
536 AM EST THU DEC 5 2013 /436 AM CST THU DEC 5 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AS VERY COLD ARCTIC AIR INVADES THE UPPER GREAT LAKES...LIGHT TO
MODERATE SNOW SHOWERS AND SOME BLOWING SNOW WILL IMPACT NORTHWEST
UPPER MICHIGAN NEAR LAKE SUPERIOR. SEE THE LATEST FORECAST AND WINTER
WEATHER STATEMENT FOR FURTHER DETAILS.
WIND CHILLS WILL FALL AS LOW AS 20 BELOW ZERO OVER THE INTERIOR WEST
HALF OF UPPER MICHIGAN TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT TO MODERATE SNOW SHOWERS WILL CONTINUE OVER NORTHWEST UPPER
MICHIGAN THROUGH SATURDAY NIGHT. SEE THE LATEST FORECAST AND WINTER
WEATHER STATEMENT FOR FURTHER DETAILS.
MODERATE SNOW SHOWERS AND PATCHY BLOWING SNOW WILL IMPACT AREAS NEAR
LAKE SUPERIOR EAST OF MUNISING LATE FRIDAY INTO SATURDAY.
WIND CHILLS WILL FALL AS LOW AS 20 BELOW ZERO OVER THE INTERIOR WEST
HALF OF UPPER MICHIGAN LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL AND ANY ICE ACCUMULATION WILL BE GREATLY
APPRECIATED. YOU MAY SUBMIT REPORTS VIA OUR HOMEPAGE...OR THROUGH
OUR FACEBOOK AND TWITTER PAGES.
LSZ162-240>251-263>267-061200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
536 AM EST THU DEC 5 2013 /436 AM CST THU DEC 5 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
EXPECT WEST GALES AS HIGH AS 35 TO 45 KNOTS OVER MOST OF LAKE
SUPERIOR THROUGH TONIGHT. SEE THE LATEST MARINE WEATHER MESSAGE AND
LAKE SUPERIOR MARINE FORECASTS FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEST GALES UP TO 35 KNOTS WILL CONTINUE OVER THE EAST HALF OF LAKE
SUPERIOR ON FRIDAY MORNING. GALE FORCE GUSTS TO 35 KNOTS MAY CONTINUE
IN THIS AREA THROUGH FRIDAY NIGHT. SEE THE LATEST MARINE WEATHER
MESSAGE AND LAKE SUPERIOR MARINE FORECASTS FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-061200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
536 AM EST THU DEC 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EXPECT FREQUENT WEST GALE FORCE GUSTS TO 35 KNOTS THROUGH TODAY. SEE
THE LATEST LATEST MARINE WEATHER MESSAGE AND LAKE MICHIGAN NEARSHORE
FORECAST FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KC
In the hours before
Local storm report, Dec 5, 4:08 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
408 AM EST THU DEC 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 4 SW REDRIDGE 47.12N 88.84W
12/05/2013 M49 MPH HOUGHTON MI PUBLIC
&&
NWS MARQUETTE MI
IRIS SYSTEMLocal storm report, Dec 5, 4:10 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EST THU DEC 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM NON-TSTM WND GST 3 W HUBBELL 47.17N 88.49W
12/05/2013 M44 MPH HOUGHTON MI PUBLIC
&&
NWS MARQUETTE MI
IRIS SYSTEMSpecial weather statement, Dec 5, 4:49 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
449 AM EST THU DEC 5 2013
MIZ002-004-005-009>011-084-051600-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-
SOUTHERN HOUGHTON-
INCLUDING THE CITIES OF...ONTONAGON...LANSE...GWINN...
MARQUETTE...IRONWOOD...IRON RIVER...IRON MOUNTAIN...KENTON...
SIDNAW
449 AM EST THU DEC 5 2013 /349 AM CST THU DEC 5 2013/
THE LOW PRESSURE THAT BROUGHT THE WINTRY MIX OF PRECIPITATION TO THE
UPPER PENINSULA CONTINUES TO LIFT NORTHEASTWARD. TEMPERATURES
OVERNIGHT WARMED ABOVE FREEZING ALLOWING FOR MANY OF THE ROADWAYS AND
SIDEWALKS TO BECOME SLUSHY. IN THE WAKE OF THE LOW PRESSURE
SYSTEM...TEMPERATURES ARE EXPECTED TO FALL THROUGHOUT THE DAY WITH
MOST AREAS EXPECTED TO BE BELOW FREEZING BY DAYBREAK. THIS WILL CAUSE
MANY OF THE WET OR SLUSH COVERED ROADWAYS AND SIDEWALKS TO REFREEZE
MAKING TRAVEL DIFFICULT AT TIMES THIS MORNING. PLEASE ALLOW EXTRA
TIME THIS MORNING IF TRAVEL IS NECESSARY.
KEC
Local storm report, Dec 5, 5:08 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
508 AM EST THU DEC 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM NON-TSTM WND GST 3 W HUBBELL 47.17N 88.49W
12/05/2013 M50 MPH HOUGHTON MI PUBLIC
&&
NWS MARQUETTE MI
IRIS SYSTEMLake-Effect Snow, Northern Houghton
- When
- December 5, 6:00 AM EST to December 6, 10:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer near Redridge estimated nine inches of lake effect snow and blowing over 12 hours on the 5th and measured a storm total snowfall of 12 inches through the morning of the 6th. West winds 20 to 30 mph with gusts to 45 mph caused considerable blowing of snow between Atlantic Mine and Houghton on the 5th with near zero visibility at times. The heavy snow and blowing snow forced the closure of many schools throughout the county on the 5th and two-hour delay of schools on the 6th.
Winter Weather, Ontonagon
- When
- December 5, 4:00 PM EST to December 7, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The spotter six miles east of Silver City measured eight inches of lake effect snow in the 18-hour period ending on the morning of the 6th. The observer eight miles north of Mass City measured eight inches of lake effect snow in the 24-hour period ending on the morning of the 7th.
Lake-Effect Snow, Alger
- When
- December 6, 9:00 PM EST to December 7, 9:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer in Grand Marais estimated 13 inches of lake effect snow in roughly 12 hours with snowfall rates of 2 inches per hour at times.
Winter Weather, Northern Houghton
- When
- December 7, 7:00 AM EST to December 8, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer in Calumet measured 9.1 inches of lake effect snow in 24 hours.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20138 deaths · 376 injured · $50 million · 28 events
- Winter Storm and Winter Weather in Arkansas, December 5 to 6, 20131 death · 1 injured · $26 million · 45 events
- High Wind and Frost and Freeze in California, December 5 to 10, 2013$440 million · 86 kt wind · 7 events
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20131 death · 2 injured · 10 events
- Ice Storm and Winter Storm in Oklahoma, December 5 to 6, 2013$3.3 million · 23 events
- Ice Storm and Winter Storm in Arkansas, December 5 to 6, 2013$1.9 million · 7 events
- Flooding and Heavy Rain in Kentucky, December 5 to 7, 2013$66,000 · 33 events
- Winter Storm in Kentucky, December 5 to 6, 2013$70,000 · 22 events
- Frost and Freeze in Arizona, December 5 to 11, 2013$100,000 · 1 event
- Frost and Freeze in Nevada, December 5 to 10, 2013$100,000 · 1 event
- Ice Storm in Oklahoma, December 5 to 6, 2013$100,000 · 1 event
- Winter Storm and Winter Weather in Oklahoma, December 5 to 6, 201334 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486171, 486172, 486173, 486174.